Florida, 2023

Hail and Damaging Wind in Florida, May 12, 2023

May 12, 2023 · NWS TAE · 5 events in 2 counties and zones

Scattered to numerous showers and thunderstorms developed across the tri-state region ahead of an upper level trough. There was sufficient instability and shear for a few storms to become severe with damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms developed across the tri-state region ahead of an upper level trough. There was sufficient instability and shear for a few storms to become severe with damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 12, 8:21 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 12, 8:21 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1021 AM EDT Fri May 12 2023

...New UPDATE...

.UPDATE...
Issued at 1013 AM EDT Fri May 12 2023

Slightly raised thunderstorm chances this afternoon given the 12Z
TAE sounding appears more conducive for convection development
than the previous few days. High resolution guidance has seemed to
overforecast convection as well the past few days but, with the
increase in moisture, instability, lapse rates, and an eastward
moving vort lobe today, believe 60-70% chances are warranted for
this afternoon/evening. Ingredients are there for some gusty to
strong winds and hail with stronger storms.

&&

.NEAR TERM...
(Today and tonight)
Issued at 237 AM EDT Fri May 12 2023

A fairly active afternoon and early evening period is expected
today as a leftover surface boundary from a weakening MCS west of
the area pushes into the area. This boundary and a weak upper
level vort max are expected to provide the mesoscale lifting
needed for scattered to numerous showers and thunderstorms this
afternoon. Storms will propagate slowly eastward with weak
steering flow, and they may intersect with the east coast sea
breeze propagating westward across south-central Georgia by the
end of the day. This boundary collision could briefly enhance
storms along the Fitzgerald to Valdosta corridor at the end of the
day.

Assuming we see morning low clouds lift and break up later this
morning, the atmosphere is expected to become strongly unstable
this afternoon with SBCAPE values near 3000 j/kg, DCAPE values
near 700 j/kg, and fairly steep 700-500 mb lapse rates of 6.5-7
C/km. Deep layer shear is weak, so we'll likely see storms develop
along remnant outflow boundaries with weak steering leading to
somewhat erratic movement and boundary collisions. Gusty winds and
perhaps some hail are possible with storms today given the
expected high instability. A couple of brief severe storms cannot
be ruled out.

Highs today are expected to range generally from the upper 80s to
lower 90s away from the immediate beaches with overnight lows
generally in the mid 60s.

&&

.SHORT TERM...
(Saturday through Sunday night)
Issued at 237 AM EDT Fri May 12 2023

A summer-like pattern will remain in place through the weekend
with an upper ridge in pace over the Southeastern States keeping
temperatures quite warm, and enough moisture in place to support
scattered afternoon/evening thunderstorms. Expect afternoon highs
in the upper 80s to lower 90s Saturday and Sunday with 30-40
percent PoPs.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 237 AM EDT Fri May 12 2023

By early next week, a strong trough is forecast to deepen across
the Great Lakes into New England and the Mid-Atlantic. This should
help to weaken the southeastern ridge as well, and push a front
towards the forecast area either late Monday or Tuesday. However,
the impact of this front remains uncertain, depending on whether
it pushes through the area and allows a drier airmass to move in,
or hangs up, and serves as a focus for a more significant period
of rainfall.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM EDT Fri May 12 2023

Some low clouds and patchy fog around VLD early this morning will
lift and scatter out quickly by mid-morning. Attention will then
turn to the threat of scattered to numerous showers and
thunderstorms by mid-afternoon. The terminals most likely to see
thunderstorms this afternoon are DHN, ABY, and VLD, although TLH and
ECP have a chance to see thunderstorms in the vicinity or over the
area as well.

&&

.MARINE...
Issued at 237 AM EDT Fri May 12 2023

With high pressure centered northeast of the region, generally
light easterly to southeasterly winds will continue through the
weekend, with seas remaining 3 feet or less. A weak front may
approach the waters from the north early next week with winds
becoming northerly.

&&

.FIRE WEATHER...
Issued at 237 AM EDT Fri May 12 2023

A summer-like pattern will continue into the weekend with warm
temperatures and scattered afternoon showers and thunderstorms.
Outside of the thunderstorms, winds are generally expected to be
light, with minimal fire weather concerns through the period.

&&

.HYDROLOGY...
Issued at 237 AM EDT Fri May 12 2023

While widespread rainfall amounts are expected to be modest over
the next few days (generally less than 1 inch through Saturday),
the scattered storms will be slow moving, allowing for locally
higher amounts. This could lead to some localized flooding,
especially in urban or flood-prone areas. Most of the area is
outlooked with a marginal risk of excessive rainfall for Friday.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   90  68  90  69 /  60  40  30  10
Panama City   86  69  85  70 /  40  20  30  10
Dothan        88  67  89  69 /  70  40  40  10
Albany        89  67  90  69 /  70  50  30  10
Valdosta      90  66  88  67 /  70  50  30  10
Cross City    90  66  89  66 /  40  40  30  10
Apalachicola  81  71  81  71 /  20  20  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Camp
LONG TERM....Camp
AVIATION...DVD
MARINE...Camp
FIRE WEATHER...DVD
HYDROLOGY...Camp

In the hours before

Special weather statement, May 12, 11:03 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
103 PM EDT Fri May 12 2023

FLZ013-026-121730-
Liberty FL-Calhoun FL-
103 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of east central Calhoun
County in the Panhandle of Florida and west central Liberty Counties
in Big Bend of Florida through 130 PM EDT/1230 PM CDT/...

At 102 PM EDT/1202 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Blountstown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blountstown, Bristol, Kennys Mill, Estiffanulga, Sharpstown, Woods
and Hugh Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8512 3045 8511 3046 8486 3026 8486
TIME...MOT...LOC 1702Z 272DEG 17KT 3038 8505

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

55-SCHOLL
Special weather statement, May 12, 11:20 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
120 PM EDT Fri May 12 2023

FLZ012-112-121745-
Coastal Bay FL-Inland Bay FL-
120 PM EDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern Bay
County through 145 PM EDT/1245 PM CDT/...

At 120 PM EDT/1220 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Lynn Haven. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gainer Spring, Nixon, Bayhead, Bennett, Youngstown, Cairo, Fountain,
Singer Road, Saunders, Bayou George, Majette and Camp Flowers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3044 8555 3044 8549 3047 8549 3048 8548
      3049 8539 3026 8539 3025 8555 3038 8563
TIME...MOT...LOC 1720Z 243DEG 4KT 3033 8551

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The radar

The Tallahassee radar (KTLH), 70 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Calhoun

When
May 12, 11:20 AM CST
Where
Calhoun County, 2.07 mi N of Hugh Creek
Measured
1 in hail
Reported by
Social Media
Coordinates
30.380, -85.060

A report of quarter size hail was received from social media south of Blountstown.

Hail, Jackson

When
May 12, 12:55 PM CST
Where
Jackson County, 0.91 mi SE of Ridgetop
Measured
1 in hail
Reported by
Social Media
Coordinates
30.620, -85.380

A report of quarter sized hail was received from social media near Compass Lake.

Hail, Jackson

When
May 12, 1:00 PM CST
Where
Jackson County, 0.91 mi NE of Alford
Measured
1 in hail
Reported by
Social Media
Coordinates
30.700, -85.380

A report of quarter sized hail was received from social media near Alford.

Thunderstorm Wind, Jackson

When
May 12, 1:30 PM CST
Where
Jackson County, 0.91 mi SW of Marianna
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.760, -85.240

Multiple downed trees were reported at the intersection of Mineral Road and Woodberry Road.

Hail, Jackson

When
May 12, 1:45 PM CST
Where
Jackson County, 0.91 mi NW of Bascom
Measured
1.5 in hail
Reported by
Social Media
Coordinates
30.930, -85.120

A photo was posted on social of hail estimated around ping pong ball size in the Bascom area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092824, 1092825, 1092826, 1092827, 1092828.